Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 20, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 15, 1997, 9:16 PM CST for Santa Rosa County, Florida; Escambia County, Alabama. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 15, 1997, 9:16 PM CST (03:16 UTC)
- Expired
- Jan 15, 1997, 10:00 PM CST
- In force
- 44 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Escambia County, AL, Santa Rosa County, FL
The radar
The Mobile radar (KMOB), 113 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 15, 9:30 PM CST | Thunderstorm Wind 50 | Pace, FL | |
| Jan 15, 9:45 PM CST | Tornado F1 | Milton T Fld, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 15, 5:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 490 m²/s²
- 0-3 km storm-relative helicity
- 732 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 160318 RRA SVRMOB ALC053-FLC113-160400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 916 PM CST WED JAN 15 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST ALABAMA ...ESCAMBIA COUNTY IN NORTHWEST FLORIDA ...SANTA ROSA COUNTY AT 916 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHEAST OF JAY IN NORTHWEST SANTA ROSA COUNTY FL WHI WILL MOVE EAST NORTHEAST AT 45 MPH AND PASS BETWEEN DIXONVILLE AL AND FIDELIS FL BY 930 PM...AND THEN TRACK FURTHER ALONG THE BORDER OF ESCAMBIA COUNTY AL AND SANTA ROSA COUNTY FL THROUGH 10 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 2:44 PM CST, 6 hours 32 minutes earlier.
Area forecast discussion, Jan 15, 2:44 PM CST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 243 PM CST WED JAN 15 1997 TSTMS MOVG/DEVLPG OVR SE MS ALNG PREFRONTAL TROF...XPCT THESE TO MOV NE INTO SW AL BFR SS. DO THINK THAT THE TWO AREAS OF PCPN...ONE ALONG PREFNTL AND OTHER ALONG FRONT WITH MERGE OVR SW AL AND ONE BIG AREA OF PCPN WILL SWEEP EAST THIS EVENING BUT FAST ENOUGH TO STAY BLO FF GUIDANCE. FIRST IN A SERIES OF FNTS TO MOV INTO MS FA ARND DRK AND THRU ALL OF FA BY 09Z. STG LLVL WNDS AND WAA HAS INSTBLY TO NEAR -2 AS FNT APPROACHES. WUD XPCT A FEW STG/PSBLY SVR THIS EVE GIVEN FAVORABLE VERT WND PROFILE...ESPECIALLY NEAR COAST...SPC HAS AREA OTLKD AS SLGT RSK. H5 SHORT WAVE MOVES ACRS THIS EVENING AND PUSHES FIRST OF THE FNTS THRU AND ENDS PCPN FROM WEST TO EAST OVRNITE. PROGRESSIVELY COLDER FNTS/SURGES WILL MOVE OVR FA THRU PERIOD.SO DRIER AND COLDER. TOMORROWS HIGHS SHUD BE BFR NOON OVER ALL BUT EXTREME EAST AS COLDER AIR ARRIVES IN THE EAST EARLY. MOB @44/50/25/40 7100 PNS 47/53/29/42 7100 DTS 50/55/33/45 7100 EVR 40/47/22/38 7200 11
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 9:36 PM CST | Tornado Warning | MOB | Santa Rosa | 69 min |
| Jan 15, 9:41 PM CST | Severe Thunderstorm Warning | MOB | Okaloosa | 64 min |
| Jan 15, 10:13 PM CST | Tornado Warning | MOB | Okaloosa | 47 min |
| Jan 15, 6:04 PM CST | Severe Thunderstorm Warning | MOB | Conecuh | 56 min |
| Jan 15, 6:14 PM CST | Tornado Warning | MOB | Choctaw | 61 min |
| Jan 15, 6:18 PM CST | Tornado Warning | MOB | Butler, Conecuh | 57 min |
| Jan 15, 6:41 PM CST | Tornado Warning | MOB | Washington | 64 min |
| Jan 15, 6:52 PM CST | Tornado Warning | MOB | Crenshaw | 68 min |
| Jan 15, 7:08 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 67 min |
| Jan 15, 8:18 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 57 min |
| Jan 15, 10:08 PM CST | Tornado Warning | MOB | Covington | 67 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.